Doctors Lounge - Neurology AnswersBack to Neurology Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 10/04/2017.
Forum Name: Neurology Topics
Question: bilateral leg, arm and hand pain
|sylvester26 - Tue Dec 23, 2008 4:15 pm|
I currently am experiencing moderate to intense pain bilaterally in my legs arms and hands. The problem started about 2.5 yrs ago in my lower legs, it then progressed over time to my upper legs, and in the last 6 months to my arms and hands. It is a burning/squeezing pain. I also have frequent intense cramps in my legs. It hurts to touch me in these areas. I also have no hair growth on my legs.
I was originally told that it was a nueropathy, but recently had an EMG and was told that that was an incorrect diagnosis. I am taking significant doses of percocet for the pain, but it is not effective, and the pain is getting worse. Until about 1 month ago I was also taking Cymbalta. It was discontinued because I was having problems with slowed reaction time, and other side effects. The Cymbalta was apparently helping some, because when I stopped taking it, I realized that the pain was also in my arms and hands and the leg pain has increased.
I am significantly overweight but not diabetic. My doctors are not making any effort to determine cause. At this point thet are just patting me on the back and telling me it might get better if I lose weight. I am very frustrated, and barely able to function at this point. any suggestions would be helpful. I am particularly concerned that the problem seems to be progressive.
|John Kenyon, CNA - Sat Feb 21, 2009 10:37 pm|
Idiopathic peripheral neuropathy (IPN)is one possible suspect causing your symptoms, but it usually causes a superficial, burning sensation as well as some shooting, deeper pains. However, the perception of pain is quite varied from subject to subject, so that alone doesn't rule it out. Neither does an EMG, really, although it makes it less likely. Did you happen to have a nerve conduction study done at the same time as the EMG? This would actually be more revealing of possible IPN, which is a difficult diagnosis at best. If it is IPN, opioids such as percocet wouldn't be nearly as effective as, say, Cymbalta, and a trial with one of the anti-seizure meds such as Lyrica (gabapentin) or neurontin (pregabalin) would probably be very telling and serve as a sort of trial-and-error diagnostic step.
Since you're not diabetic I don't think loss of weight is likely to improve the situation (whereas if it involved the legs only, it might actually help). This is not to say achieving a healthy weight isn't a great idea, but it probably wouldn't make much of a difference in the symptoms.
There is also the significant sign of lack of hair growth on your legs, which could suggest either impeded circulation in the lower extremities or perhaps a hormonal imbalance. You might consider a consult with an endocrinologist, although since Cymbalta did seem to help (discounting the untoward side effects), IPN seems a more likely cause of symptoms.
A second opinion, at the very least, would seem to be in order. Hopefully this is helpful to you. Please follow up with us as needed.
|sylvester26 - Sun Feb 22, 2009 1:49 pm|
thanks since this post I have had additional tests. My CRP is 40.6 and my total vatamin D is 7 , D3 is 7 and D2 is <4
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.